Why would tsh suddenly go to 30ish and t4 to 7 while being on 175 mcg levothyroxine?

looking for some advice for my num. T4 around 18 and tsh 0.8 previous to These latest blood results. She has been told to increase to 250 mcg but doesn't want to as she was on this dose a couple of years ago and had bad chest pain when a gp told her to stop it immediately and then had to increase from the beginning.

Just wondering, why would there be such a big change in her results? Any advice gratefully appreciated :)

Last edited by

6 Replies

oldestnewest
  • Is she very careful to take her tablets well away from food, drink (other than water), supplements and other medicines? Many things interact with levothyroxine and can reduce absorption.

    Indeed, I have to ask, is she actually good at remembering to take her tablets every day?

    Is she on any other medicines at all?

    Does she have any other known illnesses/disorders?

    The mention of having been on 250 mcg but finding that too much and now seeming to find 175 too little and needing to go back to 250 strongly suggests some factor affecting absorption and/or utilisation.

    The idea of a doctor pushing a dose straight up from 175 to 250 is not my idea of ideal. I would far rather see at least a short period at, say, 200 and then 225, rather than a relatively large and sudden increment.

    It would be very sensible for you to obtain the reference ranges for the results, especially the FT4.

    Rod

  • Research reverse t3.

  • Hi, I cannot see the other replies so sorry if these points have been raised already. Your mum hasn't started to take an antacid has she? That can lower stomach acid and interfere with absorption. Low stomach acid is common, but mistakenly treated as high.

    Has she stayed on the same make of levothyroxine? The difference between tablets is noticeable, best to find one that suits and stick with it.

    Has her iron level dropped? This makes a difference but I can't remember why......

    G. X

  • Thank you so much for replying. I too have hypo and have started taking apple cider vinegar as iron tabs and thyroid meds don't seem to be working, however I have never had a tsh as high or t4 so low. Normal t4 is 9-24 and tsh 0.34-5.

    I don't think she is good at taking her meds away from food and recently bought her loads of vitamins which I said to take at night but think sometimes she takes in day. I told her to ask for ferritin, folate, vitamin d ect but she is of the generation that wouldn't do this. i understand the issues surrounding it, perhaps rt3 ect but how does she get properly treated when gp says just to increase to 250 when she had chest pain b4 on this dose and another gp told her to stop immediately? Gp would never check rt3. I have advised her just to take 200mcg.

    She is in no other meds with no other known health problems. I think she does get different brands all the time so that may be a problem. Maybe I just need to try and persuade her to get iron ect checked as it may well be an absorbtion issue. Thanks

  • My first port of call would be consistency of dosing. Must take whatever dose every day and, preferably, fairly close to same time.

    Second port, taking well away from ant-acids, iron supplements, vitamins, food, even a cup of tea.

    She might prefer taking it at bed-time? (But perhaps not if she has a milky drink then.)

    On the same dosage tablets, I find Mercury Pharma seem to end up slightly over-dosing me; Actavis under-dose me.

    Older people are very often iron-deficient and B12 deficient. I suggest poorer absorption as we age is a major cause.

    Rod

  • Thank you for you're help :) much appreciated.

    I have been telling her for ages to request vit b12, ferritin ect but as I said is of the generation that doctors know best.

    I find it so infuriating that a g.p would just tell her to increase without thinking what has causes the sudden dramatic change in her levels? Increasing the dose is not going to sort the problem but that seems to be their only way of thinking :(

    I will check what brands she has been getting.

    I think it may be linked to all the vitamins I bought her a couple of months ago, she prob isn't taking them at night!

    Cheers x

You may also like...